North Carolina, 2003Flash Flooding and Damaging Wind in North Carolina, September 23, 2003
September 23, 2003 · NWS RAH · 4 events in 3 counties and zones
3 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $650,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 22, 7:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 22, 7:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
830 PM EDT MON SEP 22 2003
NO UPDATE EXPECTED AT THIS TIME.
FORECAST ON TRACK WITH FRONT FORECAST TO COASTAL PLAINS TOWARD
SUNRISE. MORNING LOWS PERHAPS A TOUCH HIGH...BUT NOT CONFIDENT
ENOUGH TO DROP. AFTERNOON HIGHS TUESDAY REASONABLE.
.RAH...NONE.
RLH
Hazardous weather outlook, Sep 22, 4:30 AM EST, 19 hours 30 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221110-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
530 AM EDT MON SEP 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT..
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS LATE DAY INTO TONIGHT MAINLY OVER THE WESTERN HALF OF
CENTRAL NORTH CAROLINA. THE RISK OF SEVERE STORMS WILL BE MAINLY
ALONG AND WEST OF A LINE FROM OXFORD...RALEIGH...LILLINGTON...TO
FAYETTEVILLE. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG
DAMAGING WINDS WITH ISOLATED TORNADOES POSSIBLE. THE POTENTIAL FOR
SEVERE STORMS IS MOST LIKELY FROM AROUND 6PM THROUGH ABOUT MIDNIGHT.
A COLD FRONT APPROACHING FROM THE WEST IS EXPECTED TO CROSS CENTRAL
NORTH CAROLINA TONIGHT. STRONG WINDS JUST ABOVE THE SURFACE MAY MIX
DOWN TO THE SURFACE PRODUCING DAMAGING WIND GUSTS AND POSSIBLY SPAWN
A TORNADO.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORMS WILL BE ENDING OVER
THE EASTERN THIRD OF CENTRAL NORTH CAROLINA DURING THE MORNING ON
TUESDAY. THEN HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL
BRING DRY WEATHER TO THE REGION LATER TUESDAY CONTINUING INTO THE
WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATE THIS EVENING INTO
TONIGHT.
RA
In the hours before
Special weather statement, Sep 22, 6:45 PM EST, 5 hours 15 minutes before
NCZ021>023-038-039-230045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
745 PM EDT MON SEP 22 2003
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN MOVING
NORTHEAST THROUGH THE TRIAD...
AT 745 PM... NATIONAL WEATHER SERVICE RADAR INDICATED SHOWERS
WITH HEAVY RAIN FROM NEAR LEXINGTON THROUGH THOMASVILLE TO HIGH
POINT. THESE SHOWERS WERE MOVING TO THE NORTHEAST AT 35 MPH... AND
WILL AFFECT MUCH OF NORTHEAST DAVIDSON... NORTHWEST RANDOLPH...
GUILFORD... AND EASTERN FORSYTH COUNTIES THROUGH 845 PM. RAINFALL
IN EXCESS OF AN INCH IN THE HOUR WILL LIKELY OCCUR IN AREAS FROM
NEAR HIGH POINT AND ARCHDALE TO GREENSBORO. MOTORISTS SHOULD BE
ALERT FOR POOR TRAVEL CONDITIONS... AND FOR MINOR FLOODING.
BADGETT
Special weather statement, Sep 22, 7:20 PM EST, 4 hours 40 minutes before
NCZ007>010-023>026-040>042-074>077-083-084-086-088-230145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT MON SEP 22 2003
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH
THE WESTERN AND SOUTHERN PIEDMONT...
SHOWERS AND ISOLATED THUNDERSTORMS WERE MOVING NORTHEAST AT 40 MPH
INTO THE WESTERN PIEDMONT AND SANDHILLS AT 820 PM. THE HEAVIEST
SHOWERS AND ISOLATED THUNDERSTORMS EXTENDED FROM STANLY AND ANSON
COUNTIES NORTHEAST THROUGH MONTGOMERY... NORTHERN RICHMOND...
ALAMANCE... AND WESTERN PERSON COUNTIES. THIS INCLUDED THE CITIES
AND TOWNS OF NORWOOD... ALBEMARLE... ANSONVILLE... BADIN... UNION
RIDGE... AND ROXBORO. THIS ACTIVITY IS EXPECTED TO MOVE INTO
ORANGE... CHATHAM... MOORE... LEE... AND RICHMOND COUNTIES...
INCLUDING THE AREAS FORM HILLSBOROUGH AND PITTSBORO THROUGH SOUTHERN
PINES... SANFORD... AND ELLERBE BETWEEN 820 PM AND 900 PM. RAINFALL
AMOUNTS WILL AVERAGE AROUND 0.25 OF AN INCH WITH LOCAL AMOUNTS AS
MUCH AS 0.50 OF AN INCH IN AN HOUR.
BADGETT
Special weather statement, Sep 22, 9:07 PM EST, 2 hours 53 minutes before
NCZ007>010-021>026-038>041-073>077-084-085-230337-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1007 PM EDT MON SEP 22 2003
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN MOVING
NORTHEAST THROUGH THE PIEDMONT AND SANDHILLS...
AT 1000 PM... THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDED FROM NEAR OXFORD IN GRANVILLE COUNTY
SOUTHWEST THROUGH DURHAM... PITTSBORO... CARTHAGE... AND ROCKINGHAM
IN RICHMOND COUNTY. THIS AREA OF SHOWERS WAS MOVING TO THE EAST
NORTHEAST AT 25 MPH... WHILE INDIVIDUAL SHOWERS WITHIN THE AREA WERE
MOVING NORTHEAST AT 40 MPH. THE HEAVIEST RAINFALL AT 1000 PM WAS
LOCATED FROM UNION RIDGE IN ALAMANCE COUNTY SOUTHWEST THROUGH
GREENSBORO IN GUILFORD COUNTY... ASHEBORO IN RANDOLPH COUNTY... AND
NORWOOD IN STANLY COUNTY. ISOLATED THUNDERSTORMS WERE LOCATED OVER
BADIN LAKE AND MORROW MOUNTAIN IN STANLY COUNTY. RAINFALL AMOUNTS OF
AROUND A QUARTER OF AN INCH PER HOUR WILL FALL WITHIN THIS AREA OF
RAINFALL. LOCAL AREAS WILL RECEIVE BETWEEN 0.50 AND 0.75 PER HOUR IN
THE BANDS OF HEAVY RAINFALL.
THIS LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL PROGRESS
EAST AND REACH THE ROANOKE RAPIDS... RALEIGH... CARY...
LILLINGTON... AND FAYETTEVILLE AREAS BETWEEN 1030 PM AND 1130 PM.
LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS CAN BE EXPECTED
THROUGH MUCH OF THE OVERNIGHT PERIOD.
MOTORISTS SHOULD BE ALERT FOR MINOR ROAD AND STREET FLOODING. SLOW
DOWN TO AVOID HYDROPLANING.
BADGETT
Special weather statement, Sep 22, 10:45 PM EST, 1 hour 15 minutes before
NCZ007>010-021>026-038>041-073>077-084-085-230545-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1145 PM EDT MON SEP 22 2003
...SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN MOVING
NORTHEAST THROUGH THE PIEDMONT AND SANDHILLS...
AT 1140 PM... THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND
ISOLATED THUNDERSTORMS EXTENDED FROM NEAR WARRENTON IN WARREN
COUNTY... SOUTHWEST THROUGH DURHAM... SANFORD... SOUTHERN PINES...
TO ROCKINGHAM IN RICHMOND COUNTY. THIS AREA OF SHOWERS WAS MOVING TO
THE EAST NORTHEAST AT 25 MPH... WHILE INDIVIDUAL SHOWERS WITHIN THE
AREA WERE MOVING NORTHEAST AT 40 MPH. THE HEAVIEST RAINFALL AT 1140
PM EXTENDED FROM BURLINGTON AND HILLSBOROUGH SOUTH THROUGH SNOW
CAMP... SILER CITY... AND SEAGROVE. RAINFALL RATES IN EXCESS OF 1
INCH PER HOUR WERE FALLING IN THESE AREAS.
IN ADDITION... ANOTHER AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY
RAIN WAS LOCATED OVER DAVIDSON AND FORSYTH COUNTIES... FROM HIGH
ROCK AND DENTON TO LEXINGTON... THOMASVILLE AND WINSTON-SALEM.
RAINFALL RATES WITH THIS ACTIVITY WAS NEARLY 1.5 INCHES PER HOUR.
THESE LARGE AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
PROGRESS EAST AND REACH THE ROANOKE RAPIDS... LOUISBURG...
RALEIGH... LILLINGTON... AND FAYETTEVILLE AREAS BETWEEN 1200 AM AND
130 AM. LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS CAN BE
EXPECTED THROUGH MUCH OF THE OVERNIGHT PERIOD... WITH A GRADUAL
TAPERING OFF OF THE RAIN FROM THE TRIAD AREA SOUTH INTO THE
ALBEMARLE AND WADESBORO AREAS BETWEEN 300 AND 500 AM.
MOTORISTS SHOULD BE ALERT FOR MINOR ROAD AND STREET FLOODING. SLOW
DOWN TO AVOID HYDROPLANING.
BADGETT
Thunderstorm Wind, Davidson
- When
- September 23, 12:00 AM EST
- Where
- Davidson County, Lexington
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.817, -80.267
Large trees were uprooted and snapped from I-85 Exit 102 northeast across Veteran's Park. A few homes were damaged from the falling trees. Minor shingle damage occurred to a day care center, a machine shop, and a church.
Flash Flood, Davidson
- When
- September 23, 12:00 AM EST to 2:00 AM EST
- Where
- Davidson County, North Central Portion
- Property damage
- $650,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.793, -80.213 (the zone’s center; the record gives no point)
Several creeks produced moderate to major flooding including Hamby Creek, Rich Fork Creek, and Abbotts Creek. Several roads and bridges were washed out, and 34 roads were under water. 21 homes, 4 apartments, one school, and one fire station were flooded. Areas around Lexington and Thomasville sustained the worst flooding.
Flash Flood, Forsyth
- When
- September 23, 1:30 AM EST to 3:00 AM EST
- Where
- Forsyth County, Kernersville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.131, -80.256 (the zone’s center; the record gives no point)
Flash Flood, Guilford
- When
- September 23, 2:00 AM EST to 3:30 AM EST
- Where
- Guilford County, Greensboro
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.080, -79.789 (the zone’s center; the record gives no point)
Buffalo Creek flooded, damaging at least 40 apartments near Four Seasons Mall. Many homes around Latham Park were flooded. As much as 3 feet of water inundated some homes.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, September 23, 2003$1.0 million · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$1.0 million · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$600,000 · F1 · 1 event
- Tornado in New Jersey, September 23, 2003$500,000 · F1 · 1 event
- Damaging Wind in New Jersey, September 23, 2003$1.5 million · 61 kt wind · 1 event
- Damaging Wind in Pennsylvania, September 23, 20031 injured · $1.0 million · 61 kt wind · 1 event
- Flash Flooding and Flooding in Virginia, September 23 to 24, 2003$500,000 · 22 events
- Tornadoes and Damaging Winds in Virginia, September 23, 20032 injured · $122,000 · F1 · 9 events
- Flash Flooding and Damaging Wind in Massachusetts, September 23, 2003$30,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New York, September 23, 2003$23,000 · 60 kt wind · 3 events
- High Wind in Alaska, September 23 to 24, 2003$16,000 · 59 kt wind · 6 events
- Flash Flooding and Flooding in Maryland, September 23 to 24, 2003$3,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337986, 5337987, 5337989, 5337988.